Some Closure Operations in Zariski-Riemann Spaces of Valuation Domains: A Survey



In this survey we present several results concerning various topologies that were introduced in recent years on spaces of valuation domains.


Valuation domain Semistar operation b-operation e.a.b. star operation Spectral space Constructible topology Ultrafilter topology Inverse topology Kronecker function ring 

Mathematics Subject Classification (MSC2010):

13A18 13F05 13G05 



The authors thank the referee for providing helpful suggestions and pointing out to them the very recent paper by N. Schwartz [39].


  1. 1.
    Pavel S. Alexandroff, Combinatorial Topology (Graylock Press, Rochester, 1956)Google Scholar
  2. 2.
    P-J Cahen, K.A Loper, Francesca Tartarone, Integer-valued polynomials and Prüfer v−multiplication domains. J. Algebra 226, 765–787 (2000)Google Scholar
  3. 3.
    C. Chevalley et Henri Cartan, Schémas normaux; morphismes; ensembles constructibles. Séminaire Henri Cartan 8(7), 1–10 (1955–1956)Google Scholar
  4. 4.
    D. Dobbs, R. Fedder, M. Fontana, Abstract Riemann surfaces of integral domains and spectral spaces. Ann. Mat. Pura Appl. 148, 101–115 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    D. Dobbs, M. Fontana, Kronecker function rings and abstract Riemann surfaces. J. Algebra 99, 263–274 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    D. Dobbs, M. Fontana, I. Papick, On certain distinguished spectral sets. Ann. Mat. Pura Appl. 128, 227–240 (1980)CrossRefMathSciNetGoogle Scholar
  7. 7.
    A. Fabbri, Kronecker function rings of domains and projective models, Ph.D. Thesis, Università degli Studi “Roma Tre”, 2010Google Scholar
  8. 8.
    C. Finocchiaro, Spectral spaces and ultrafilters. Comm. Algebra 42(4), 1496–1508 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    C. Finocchiaro, M. Fontana, K.A. Loper, The constructible topology on the spaces of valuation domains. Trans. Amer. Math. Soc. 365(12), 6199–6216 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    C. Finocchiaro, M. Fontana and K.A. Loper, Ultrafilter and constructible topologies on spaces of valuation domains. Comm. Algebra 41(5), 1825–1835 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    M. Fontana, Topologically defined classes of commutative rings. Ann. Mat. Pura Appl. 123, 331–35 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    M. Fontana, K.A. Loper, A Krull-type theorem for the semistar integral closure of an integral domain, Commutative algebra. AJSE Arab. J. Sci. Eng. Sect. C Theme Issues 26, 89–95 (2001)zbMATHMathSciNetGoogle Scholar
  13. 13.
    M. Fontana, K.A. Loper, Kronecker function rings: a general approach, in “Ideal theoretic methods in commutative algebra” ed. by D.D. Anderson, I.J. Papick, Columbia, MO, 1999, Lecture Notes in Pure and Applied Mathematics, vol. 220 (Dekker, New York, 2001) pp. 189–205Google Scholar
  14. 14.
    M. Fontana, K.A. Loper, in Multiplicative Ideal Theory in Commutative Algebra: A Tribute to the Work of Robert Gilmer, ed. by J. Brewer, S. Glaz, W. Heinzer, B. Olberding. An Historical Overview of Kronecker Function Rings, Nagata Rings and Related Star and Semistar Operations (Springer, Berlin, 2006)Google Scholar
  15. 15.
    M. Fontana, A. Loper, A generalization of Kronecker function rings and Nagata rings. Forum Math. 19, 971–1004 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    M. Fontana, K.A. Loper, The patch topology and the ultrafilter topology on the prime spectrum of a commutative ring. Comm. Algebra 36, 2917–2922 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    M. Fontana, K.A. Loper, Cancellation properties in ideal systems: a classification of e.a.b. semistar operations. J. Pure Appl. Algebra 213(11), 2095–2103 (2009)Google Scholar
  18. 18.
    J. Fresnel, M. van der Put, Géométrie algebrique rigide et applications, Progress in Mathematics vol. 18 (Bikhäuser, Boston and Basel, 1981)Google Scholar
  19. 19.
    K. Fujiwara, F. Kato, Rigid geometry and applications, Advanced Studies in Pure Mathematics 45, Moduli spaces and arithmetic geometry (Kyoto, 2004), (American Mathematical Society, 2006) pp. 327–386Google Scholar
  20. 20.
    R. Gilmer, Multiplicative Ideal Theory (Marcel Dekker, New York, 1972)zbMATHGoogle Scholar
  21. 21.
    Alexander Grothendieck et Jean Dieudonné, Éléments de Géométrie (Algébrique I, IHES 1960, Springer, Berlin, 1970)Google Scholar
  22. 22.
    F. Halter-Koch, Kronecker function rings and generalized integral closures. Comm. Algebra 31, 45–59 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    O. Heubo-Kwegna, Kronecker function rings of transcendental field extensions. Comm. Algebra 38, 2701–271 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Melvin Hochster, Prime ideal structure in commutative rings. Trans. Amer. Math. Soc. 142, 43–60 (1969)Google Scholar
  25. 25.
    R. Huber, Bewertungsspektrum und rigide Geometrie, Regensburger Mathematische Schriften, vol. 23 (Universität Regensburg, Fachbereich Mathematik, Regensburg, 1993)Google Scholar
  26. 26.
    R. Huber, M. Knebusch, On valuation spectra, in “Recent advances in real algebraic geometry and quadratic forms: proceedings of the RAGSQUAD year”, Berkeley, Contemp. Math. vol. 155, (American Mathematical Society, Providence, RI, 1994) pp. 1990–1991Google Scholar
  27. 27.
    I. Kaplansky, Commutative Rings, revised ed., (The University of Chicago Press, Illinois, 1974)zbMATHGoogle Scholar
  28. 28.
    F.-V. Kuhlmann, Places of algebraic function fields in arbitrary characteristic. Adv. Math. 188, 399–424 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    W.J. Lewis, J. Ohm, The ordering of Spec(R). Canad. J. Math. 28, 820–835 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    K.A. Loper, Sequence domains and integer-valued polynomials. J. Pure Appl. Algebra 119, 185–210 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    K.A. Loper, A classification of all D such that Int(D) is a Prüfer domain. Proc. Amer. Math. Soc. 126, 657–660 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    M. Nagata, Imbedding of an abstract variety in a complete variety. J. Math. Kyoto Univ. 2, 1–10 (1962)zbMATHMathSciNetGoogle Scholar
  33. 33.
    M. Nagata, A generalization of the imbedding problem of an abstract variety in a complete variety. J. Math. Kyoto Univ. 3, 89–102 (1963)zbMATHMathSciNetGoogle Scholar
  34. 34.
    B. Olberding, Affine schemes and topological closures in the Zariski-Riemann space of valuation rings, preprint.Google Scholar
  35. 35.
    G. Picavet, Autour des idéaux premiers de Goldman dun anneau commutatif. Ann. Sci. Univ. Clermont Math. 57, 73–90 (1975)MathSciNetGoogle Scholar
  36. 36.
    G. Picavet, Sur les anneaux commutatifs dont tout idéal premier est de Goldman. C.R. Acad. Sci. Paris Sér. I Math. 280(25), A1719–A1721 (1975)Google Scholar
  37. 37.
    W. Rump, Y.C. Yang, Jaffard-Ohm correspondence and Hochster duality. Bull. Lond. Math. Soc. 40, 263–273 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    N. Schwartz, Compactification of varieties. Ark. Mat. 28, 333–370 (1990)CrossRefzbMATHGoogle Scholar
  39. 39.
    N. Schwartz,, Sheaves of Abelian l-groups. Order 30, 497–526 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    N. Schwartz, M. Tressl, Elementary properties of minimal and maximal points in Zariski spectra. J. Algebra 323, 698–728 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    J. Tate, Rigid analytic spaces. Invent. Math. 12, 257–269 (1971)CrossRefzbMATHMathSciNetGoogle Scholar
  42. 42.
    M. Temkin, Relative Riemann-Zariski spaces. Israel J. Math. 1–42 (2011)Google Scholar
  43. 43.
    M. Temkin, I. Tyomkin, Prüfer algebraic spaces (2011) arXiv:1101.3199Google Scholar
  44. 44.
    O. Zariski, The compactness of the Riemann manifold of an abstract field of algebraic functions. Bull. Amer. Math. Soc 50, 683–691 (1944)CrossRefzbMATHMathSciNetGoogle Scholar
  45. 45.
    O. Zariski, The reduction of singularities of an algebraic surface. Ann. Math. 40, 639–689 (2011)CrossRefMathSciNetGoogle Scholar
  46. 46.
    O. Zariski, Reduction of singularities of algebraic three dimensional varieties. Ann. Math. 45, 472–542 (1944)CrossRefzbMATHMathSciNetGoogle Scholar
  47. 47.
    O. Zariski, P. Samuel, Commutative Algebra, Volume 2, Springer, Graduate Texts in Mathematics New York, 1975, vol. 29, 1st edn. (Van Nostrand, Princeton, 1960)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Dipartimento di Matematica e FisicaUniversità degli Studi Roma TreRomaItaly
  2. 2.Department of MathematicsOhio State UniversityNewarkUSA

Personalised recommendations